“Drug rash” is a common pediatric complaint in both inpatient and outpatient settings. This term, however, denotes a clinical category and is not a precise diagnosis. Proper identification and classification of drug eruptions in children are important for determining the possibility of—and preventing progression to—internal involvement. Accurate identification is also important so that patients and their parents can be counseled to avoid future problematic drug exposures.
Allergy testing can aid the diagnosis of allergic disorders; however, it is not diagnostic. With skin testing, in particular, a positive result does not necessarily indicate clinical allergy, and a negative result does not always exclude clinical relevance.
A 16-month-old girl was initially brought to her primary care physician because of persistent nonproductive cough of 1 to 2 weeks’ duration, with lethargy, poor feeding, and worsening cough for the past 36 hours. She had been afebrile. The patient was noted to be pale and had a decreased level of interaction. She was promptly sent to the local emergency department. Laboratory studies showed a hemoglobin level of 3.8 g/dL and hypochromic microcytic anemia. The patient was subsequently transferred to the pediatric ICU for evaluation.
Episodic right-sided facial flushing was noted in a 2-month-old girl born at full term via forceps-assisted vaginal delivery. The erythema appeared within minutes of latching onto her mother’s breast and resolved within 5 to 10 minutes after breastfeeding. The episodes of flushing had begun a week before the clinic visit; there were no collateral symptoms of anaphylaxis. Because food allergy was suspected, the mother had eliminated all dairy products from her diet.
For 2 days, a 17-year-old boy had a widespread pruritic eruption that involved the trunk and extremities but spared most of the face. Many of the lesions were annular, and they would appear and resolve within 1 day. The patient denied shortness of breath, difficulty in swallowing, and periorbital swelling.
A persistent, eczematous dermatitis had developed in the perioral area during the winter months in this 10-year-old boy. Topical corticosteroid creams had been tried, and these seemed to help some, but the ondition never really cleared. Because of the failure of the corticosteroid creams, a topical antifungal cream had also been tried; however, this, too, was of limited effectiveness.